Diphenhydramine

(dye fen hye' dra meen)

PCaution when used during lactation : Caution when used during pregnancy

LCI  : Contraindicated in lactation

Molecule Info

| See TERMINOLOGY & ABBREVIATIONS |
Indication(s) & Dosage Allergic conditions
Adult: As hydrochloride: 25-50 mg 3-4 times daily. Max: 300 mg/day. 
Child: 6.25-25 mg 3-4 times daily, up to 5 mg/kg in divided doses. Max: 300 mg/day. 
Oral
Treatment and prophylaxis of motion sickness
Adult: As diphenhydramine di (acefyllinate): Usual dose: 90-135 mg, may repeat if needed at intervals of at least 6 hr. Max: 540 mg daily. For prevention, dose to be given at least 30 min before travelling. 
Parenteral
Allergic conditions
Adult: As hydrochloride: 10-50 mg as a 1% or 5% solution, up to 100 mg. Dose may be given via deep IM or IV inj. Not more than 400 mg in 24 hr.
Child: 5 mg/kg daily in 4 divided doses. Dose can be given via deep IM or IV inj. Max: 300 mg in 24 hr.
Administration May be taken with or without food.
Overdosage Symptoms: Acute delirium with visual and auditory hallucinations, impaired consciousness, psychosis, seizures, antimuscarinic symptoms (e.g. mydriasis, tachycardia and tachyarrhythmias), rhabdomyolysis and respiratory failure.
Contraindications Hypersensitivity ; neonates, lactation.
Special Precautions Epilepsy; elderly; performing tasks which require mental alertness; angle-closure glaucoma; pyroduodenal obstruction; urinary tract obstruction; hyperthyroidism; raised intraocular pressure; CV disease; acute asthma; pregnancy.
Adverse Drug Reactions CNS depression, dizziness, headache, sedation; paradoxical stimulation in children; dryness of mouth, thickened respiratory secretion, blurring of vision, urinary retention; GI disturbances; blood dyscrasias.
Drug Interactions Masks ototoxicity produced by aminoglycosides. Increases gastric degradation of levodopa and decreases its absorption by reduction of gastric emptying. Antagonises therapeutic effects of cholinergic agents e.g. tacrine, donezepil and neuroleptics. Valerian, St. John's wort, Kava Kava and gotu kola may increase CNS depression.
Potentially Fatal: Potentiates CNS depression with alcohol, barbiturates, analgesics, sedatives and neuroleptics. Additive antimuscarinic action with MAOIs, atropine and TCAs.
Pregnancy Category (FDA) Category B: Either animal-reproduction studies have not demonstrated a foetal risk but there are no controlled studies in pregnant women or animal-reproduction studies have shown an adverse effect (other than a decrease in fertility) that was not confirmed in controlled studies in women in the 1sttrimester (and there is no evidence of a risk in later trimesters).
Storage Oral: Store at 15-25°C. Parenteral: Store at 15-25°C.
Pharmacology Diphenhydramine blocks histamine H1-receptors on effector cells of the GI tract, blood vessels and respiratory tract. It also causes sedation and has some anticholinergic action.
Absorption: Absorbed well from the GI tract (oral); peak plasma concentrations after 1-4 hr.
Distribution: Widely distributed, CNS; crosses the placenta and enters breast milk. Protein-binding:Highly bound.
Metabolism: Extensive first-pass metabolism.
Excretion: Via urine (as metabolites, small amounts as unchanged drug); 1-4 hr (elimination half-life).
ATC Classification D04AA32 - diphenhydramine; Belongs to the class of topical antihistamines used in the treatment of pruritus. 
R06AA02 - diphenhydramine; Belongs to the class of aminoalkyl ethers used as systemic antihistamines.

 

Search Google: Diphenhydramine

Brand/Product Info


Total Products : 13             
Brand Name Manufacturer/Marketer Composition Dosage Form Pack Size & Price
ADRYL SYP Square Pharmaceuticals Ltd. Diphenhydramine 10mg/5ml Syrup 100 ml: 40.13 MRP
ADRYL Syrup Square Pharmaceuticals Ltd. Diphenhydramine HCl 10mg/5ml Syrup 100ml: 22.59 MRP
BENA-FLU Cosmic Chemical Industries Limited Diphenhydramine hydrochloride 12.5mg/5ml Syrup 100ml: 25.00 MRP
DIDRYL Gaco Pharmaceutical Ltd. Diphenhydramine hydrochloride 10mg/5ml Syrup 100ml: 30.00 MRP
DIFIN Nipa Pharmaceuticals Ltd. Diphenhydramine hydrochloride 10mg/5ml Syrup 100ml: 30.00 MRP
DORENTA Eskayef Bangladesh Ltd Diphenhydramine Hydrochloride BP 50mg Tablet 50's MRP: 125.00
DORENTA Syrup Eskayef Bangladesh Ltd Diphenhydramine Hydrochloride BP 10mg/5ml Syrup 100ml MRP: 22.5.00
PEDEAMIN Beximco Pharmaceuticals Ltd Diphenhydramine Hydrochloride BP 10mg/5ml Syrup 100ml: 38.00 MRP
PEDILAR Popular Pharmaceuticals Ltd. Diphenhydramine hydrochloride 10mg/5ml Syrup 100ml: 45.17 MRP
PEDIPHEN Somatec Pharmaceuticals Ltd. Diphenhydramine hydrochloride 10mg/5ml Syrup 100ml: 20.08 MRP
PHENADRYL The Acme Laboratories Ltd. Diphenhydramine hydrochloride 10mg/5ml Syrup 100ml: 22.59 MRP
PHENDRIN Salton Pharmaceuticals Ltd. Diphenhydramine hydrochloride 10mg/5ml Syrup 100ml: 22.08 MRP
RYMIN Opsonin Pharma Limited Diphenhydramine hydrochloride 10mg/5ml Syrup 100ml: 20.00 MRP

Gen. MedInfo

 IMPORTANT WARNING:

US FDA Intends to Remove Some Unapproved Cough, Cold, and Allergy Drugs from the Market

This safety alert does not apply to this medication, but only to some products which contain this medication. In addition, it is important that you know that there is not a problem with most of the products described in this medication monograph. And some drug companies may decide to seek full approval from the FDA so that they can continue marketing their products.

On March 2, 2011, the US Food and Drug Administration (FDA) issued a safety alert about certain unapproved prescription cough, cold, and allergy products containing this drug in combination with other drugs. These products are not currently approved by the FDA for safety, effectiveness, and quality. FDA asked drug companies to stop shipping most of these products for sale in the US within the next 6 months. Although some of these products have been marketed for many years, laws about what a company must prove to FDA for drug product approval have gotten tougher and increased enforcement of these laws is now taking place. The FDA took this action due to concerns about certain potential risks associated with use of these medications. These risks may include:

  • the possibility of improper use in infants and young children

  • potentially risky combinations of ingredients

  • patients receiving too much or too little of the medication because of problems with the way some ''timed-release'' products are made

If you are concerned that the prescription cough, cold, and allergy medication you are taking is not approved by the FDA, you should talk to your doctor or pharmacist. If the medication you are taking is not approved, your doctor can prescribe another prescription medication or your doctor or pharmacist can suggest an over-the-counter (OTC) cough, cold, and allergy product for your condition. There are many safe and effective alternative approved products that can be taken instead. Your doctor probably prescribed the medicine without knowing that FDA had not approved it. This is because it has been so difficult for doctors and pharmacists to find out that these products are unapproved. For additional information:

 

Why is this medication prescribed?

Diphenhydramine is used to relieve red, irritated, itchy, watery eyes; sneezing; and runny nose caused by hay fever, allergies, or the common cold. Diphenhydramine is also used to relieve cough caused by minor throat or airway irritation. Diphenhydramine is also used to prevent and treat motion sickness, and to treat insomnia (difficulty falling asleep or staying asleep). Diphenhydramine is also used to control abnormal movements in people who have early stage parkinsonian syndrome (a disorder of the nervous system that causes difficulties with movement, muscle control, and balance) or who are experiencing movement problems as a side effect of a medication.

Diphenhydramine will relieve the symptoms of these conditions but will not treat the cause of the symptoms or speed recovery. Diphenhydramine should not be used to cause sleepiness in children. Diphenhydramine is in a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.

How should this medicine be used?

Diphenhydramine may come as a tablet, a rapidly disintegrating (dissolving) tablet, a capsule, a liquid-filled capsule, a dissolving strip, powder, and a liquid to take by mouth. When diphenhydramine is used for the relief of allergies, cold, and cough symptoms, it is usually taken every 4 to 6 hours. When diphenhydramine is used to treat motion sickness, it is usually taken 30 minutes before departure and, if needed, before meals and at bedtime. When diphenhydramine is used to treat insomnia it is taken at bedtime (30 minutes before planned sleep). When diphenhydramine is used to treat abnormal movements, it is usually taken three times a day at first and then taken 4 times a day. Follow the directions on the package or on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take diphenhydramine exactly as directed. Do not take more or less of it or take it more often than prescribed by your doctor or directed on the label.

Diphenhydramine comes alone and in combination with pain relievers, fever reducers, and decongestants. Ask your doctor for advice on which product is best for your symptoms. Check cough and cold product labels carefully before using two or more products at the same time. These products may contain the same active ingredient(s) and taking them together could cause you to receive an overdose. This is especially important if you will be giving cough and cold medications to a child.

Nonprescription cough and cold combination products, including products that contain diphenhydramine, can cause serious side effects or death in young children. Do not give these products to children younger than 4 years of age. If you give these products to children 4 to 11 years of age, use caution and follow the package directions carefully.

If you are giving diphenhydramine or a combination product that contains diphenhydramine to a child, read the package label carefully to be sure that it is the right product for a child of that age. Do not give diphenhydramine products that are made for adults to children.

Before you give a diphenhydramine product to a child, check the package label/insert to find out how much medication the child should receive. Give the dose that matches the child's age on the chart. Ask the child's doctor if you don't know how much medication to give the child.

If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that came with the medication or use a spoon made especially for measuring medication.

If you are taking the dissolving strips, place the strips on your tongue one at a time and swallow after they melt.

If you are taking the rapidly dissolving tablets, place a tablet on your tongue and close your mouth. The tablet will quickly dissolve and can be swallowed with or without water.

If you are taking the capsules, swallow them whole. Do not try to break the capsules.

Other uses for this medicine

This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.

What special precautions should I follow?

Before taking diphenhydramine,
    • tell your doctor if you are allergic to diphenhydramine or any other medications.
    • tell your doctor what prescription and nonprescription medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: other diphenhydramine products (even those that are used on the skin); other medications for colds, hay fever, or allergies; medications for anxiety, depression, or seizures; muscle relaxants; narcotic medications for pain; sedatives; sleeping pills; and tranquilizers.
    • tell your doctor if you have or have ever had asthma, emphysema, chronic bronchitis, or other types of lung disease; glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision); ulcers; difficulty urinating (due to an enlarged prostate gland); heart disease; high blood pressure; seizures; or an overactive thyroid gland.If you will be using the liquid, tell your doctor if you have been told to follow a low-sodium diet.
    • tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking diphenhydramine, call your doctor.

talk to your doctor about the risks and benefits of taking diphenhydramine if you are 65 years of age or older. Older adults should not usually take diphenhydramine because it is not as safe as other medications that can be used to treat the same conditions.

  • if you are having surgery, including dental surgery, tell the doctor or dentist that you are taking diphenhydramine.
  • you should know that this medication may make you drowsy. Do not drive a car or operate machinery until you know how this medication affects you.
  • remember that alcohol can add to the drowsiness caused by this medication. Avoid alcoholic beverages while you are taking this medication.
  • if you have phenylketonuria (PKU, an inherited condition in which a special diet must be followed to prevent mental retardation), you should know that some brands of chewable tablets and rapidly disintegrating tablets that contain diphenhydramine may be sweetened with aspartame, a source of phenylalanine.

What special dietary instructions should I follow?

Unless your doctor tells you otherwise, continue your normal diet.

What should I do if I forget a dose?

Diphenhydramine is usually taken as needed. If your doctor has told you to take diphenhydramine regularly, take the missed dose as soon as you remember it. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed one.

What side effects can this medication cause?

Diphenhydramine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
  • dry mouth, nose, and throat

  • drowsiness

  • dizziness

  • nausea

  • vomiting

  • loss of appetite

  • constipation

  • increased chest congestion

  • headache

  • muscle weakness

  • excitement (especially in children)

  • nervousness

Some side effects may be serious. If you experience any of the following symptoms, call your doctor immediately:
  • vision problems

  • difficulty urinating or painful urination

Diphenhydramine may cause other side effects.  Consult your doctor if you have any unusual problems while you are taking this medication.

What other information should I know?

Keep all appointments with your doctor and the laboratory. Your doctor will order certain lab tests to check your response to this medicine.

Do not let anyone else use your medication. If you still have symptoms and need further treatment, consult your doctor.

It is important for you to keep a written list of all of the prescription and nonprescription (over-the-counter) medicines you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should bring this list with you each time you visit a doctor or if you are admitted to a hospital. It is also important information to carry with you in case of emergencies.


This information is provided for reference only and not a replacement for and should only be used in conjunction with full consultation with a registered medical practitioner. It may not contain all the available information you require and cannot substitute professional medical care, nor does it take into account all individual circumstances. Although great effort has been made to ensure content accuracy, mph-bd shall not be held responsible or liable for any claims or damages arising from the use or misuse of the information contained herein, its contents or omissions, or otherwise.